Local

Protocols changing as heroin overdoses spike, stronger opioid being cut into supply

Efforts to stop America's opioid abuse problem

A growing number of law and health care agencies are working to make naloxone (Narcan), available without a prescription. The drug is used to treat an opioid emergency, such as an overdose or a possible overdose of a prescription painkiller or, mo
Up Next
A growing number of law and health care agencies are working to make naloxone (Narcan), available without a prescription. The drug is used to treat an opioid emergency, such as an overdose or a possible overdose of a prescription painkiller or, mo

With a recent spike in heroin overdoses in Manatee County and the emergence of Carfentanil — a more potent opioid than fentanyl being cut into heroin, medical personnel, paramedics and law enforcement gathered Tuesday afternoon to discuss lifesaving protocols that are constantly changing in the fight against this epidemic.

Manatee County paramedics treated about one dozen heroin overdoses on Tuesday.

The Manatee County Sheriff’s Office recently discovered that Carfentanil — a synthetic form of fentanyl that is 100 times more potent and 10,000 more potent than morphine — is being cut into some heroin supplies on the street.

In addition to warning the public, law enforcement alerted Manatee County EMS as paramedics and hospital personnel are already seeing patients requiring a higher dosage of Narcan — a nasal spray life-saving medication that can stop or reverse the effects of an opioid overdose — in order to be revived.

One of the biggest protocols that is changing, is that paramedics don’t need to wait until a patient who has overdosed and been revived with Narcan to be completely awake before they can be transported to an emergency room.

Dr. David Nonell, medical director of Manatee County, said after the meeting that officials don’t want paramedics to wait until the patient is awake and can just walk out of the ambulance. They are concerned about what happens to that person once the Narcan wears off or if they go and shoot up again.

“We are seeing the same people coming back,” Nonell said. “From the ER perspective, keeping them longer is not a bad thing.”

Avoiding having to intubate a patient is a challenge that is being faced as the person overdosing is being given Narcan, and their airway is being compromised.

Nonell and Manatee Memorial Hospital’s Medical Director Dr. Teresa Rawe agreed that protecting the airway has to always be a priority. But EMS personnel were raising concerns about how many Narcan doses to give before transporting the patient.

“I wouldn't keep someone on scene 15, 30 minutes to see if you are going to get a response because we may have to put them on IV drips and intubating ... so begin your protocol but transport,” Rawe said. “It’s difficult to me to put a limit on how much Narcan you are going to give, knowing we don’t know what we are dealing with.”

If paramedics are getting no response, Rawe said the smartest thing is to protect the airway and transport.

Rawe said patients are typically monitored at least two hours after the administration of Narcan before being released from the hospital.

Some patients have needed as much as 12 milliliters of Narcan — with the average dose being one to two milliliters.

This time also allows for patients to be presented with information on substance abuse counseling available from Centerstone of Florida or Suncoast behavioral health centers.

“We all give them the script that what is on the street is different and dangerous,” Rawe said. “You really don’t know what you are taking so please seek counseling and please share your experiences with others so people are understanding that it is life-threatening out there.

Jessica De Leon: 941-745-7049, @JDeLeon1012

Related stories from Bradenton Herald

  Comments